Heavy Snow, Far Northwest Highlands
- When
- February 12, 12:00 AM MST to February 13, 11:00 AM MST
- Where
- Far Northwest Highlands forecast zone
- Reported by
- Trained Spotter
Nearly 7 inches of new snow fell around Dulce.
An upper level trough crossed New Mexico on the 12th bringing precipitation to much of the state. The heaviest snowfall amounts, however, were confined to the northern mountains, where over 10 inches fell in some areas.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
An upper level trough crossed New Mexico on the 12th bringing precipitation to much of the state. The heaviest snowfall amounts, however, were confined to the northern mountains, where over 10 inches fell in some areas. Meanwhile, across the southeast plains, both snow and sleet were reported, though accumulations were minimal.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 11, 11:05 PM MST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1105 PM MST SAT FEB 11 2012 .UPDATE... ADDED QUAY AND DE BACA COUNTIES TO THE WINTER WX ADV FOR THE SE PLAINS. 00Z MODELS SHOW TWO BANDS OF WINTRY MIX SETTING UP OVER THE AREA...THE FIRST OVER SE CHAVES AND ROOSEVELT COUNTY AND ANOTHER FROM FT SUMNER NE TOWARD TUCUMCARI. ADJUSTED POPS TO LIKELY FOR THIS AREA. GUYER && .PREV DISCUSSION...624 PM MST SAT FEB 11 2012... CURRENT TEMPS ACROSS SOME AREAS OF THE EASTERN PLAINS ALREADY NEAR FORECASTED LOWS AS EXTREMELY DRY COLD AIR FILTERS WEST INTO THE REGION FROM WEST TEXAS. HAVE LOWERED TEMPS CLOSER TO NAM12 AND CONSMOS GRIDS...INCLUDING THE ABQ AND SAF METRO AREAS. A MODERATE EAST WIND HAS SET UP HERE WITH PEAK WIND GUSTS TO 47 MPH. TWEAKED WIND AND DEWPOINT GRIDS SLIGHTLY AS WELL. LOCAL WRF CROSS SECTION THROUGH TIJERAS CANYON INDICATES PROPER THERMODYNAMIC PROFILES WILL CONTINUE THROUGH 9 PM FOR MODERATE EAST WINDS TO 45 OR 50 MPH. OTHERWISE...POP...SKY...AND WX GRIDS IN GREAT SHAPE. ZFP AND RADIO PRODUCTS OUT SOON. GUYER .PREV DISCUSSION...325 PM MST SAT FEB 11 2012... ACTIVE WX PATTERN TO CONTINUE... SHALLOW ARCTIC AIR MASS ENTRENCHED ACROSS THE EAST BEHAVING MORE OR LESS AS EXPECTED-- VERY STUBBORN. SOLID STRATUS DECK EVIDENT IN VISIBLE SATELLITE IMAGERY...AND AREAS OF FREEZING FOG/FLURRIES CONTINUE TO AFFECT AREAS MAINLY BELOW 6500 FEET MSL. IMPACTS HAVE BEEN LOCALIZED BUT SIGNIFICANT NONETHELESS ALONG INTERSTATE 40 EAST OF TUCUMCARI...AND SUSPECT SIMILAR CONDITIONS EXIST NEAR THE TX LINE. WILL REISSUE SPS TO MAINTAIN AWARENESS BUT GIVEN RATHER LOCALIZED IMPACTS WILL NOT BLANKET THE ENTIRE EAST WITH AN ADVISORY FOR TONIGHT. BASED ON THE TUCUMCARI PROFILER AND KFDX VWP...THE ARCTIC AIR MASS HAS NEITHER GAINED MUCH DEPTH TODAY NOR HAS IT LOST ANY. WITHIN THE PAST HOUR EAST WINDS HAVE DEVELOPED AT KABQ. THUS...THE AIR MASS IS UP TO AT LEAST 7000 FT MSL OR A BIT HIGHER AND THE CHILLY AIR WILL CONTINUE TO FILL THE RIO GRANDE VALLEY AS THE EVENING PROGRESSES MAKING FOR TRICKY TEMP FORECAST. EAST CANYON WINDS WILL LIKELY INCREASE AS THE NIGHT WEARS ON AS A SHORT-WAVE TROUGH...WHICH BRIEFLY CLOSES OFF NEAR LAS VEGAS NEVADA AROUND MIDNIGHT....MOVES INTO EASTERN AZ BEFORE DAYBREAK. STRENGTHENING LOW LEVEL WAA PATTERN ABOVE THE SHALLOW ARCTIC DOME WILL RESULT IN RAPIDLY DETERIORATING WINTER WX CONDITIONS OVER PORTIONS OF THE EAST EARLY SUNDAY...WHILE PREDOMINATELY SNOW SHOWERS EXPAND OVER THE NORTHERN/WESTERN MOUNTAINS AND FOUR CORNERS WELL AFTER MIDNIGHT. PERUSAL OF FORECAST SOUNDINGS ACROSS THE EAST SUGGESTS AN INITIAL THREAT FOR LIGHT FREEZING RAIN GENERALLY SOUTH OF INTERSTATE 40. FACT THAT THE MODELS INCLUDING THE 12Z NAM AND 7.5KM LOCAL WRF ARE TOO WARM AT THE SURFACE LENDS CREDENCE TO THE NOTION THAT LIGHT FREEZING RAIN WILL BE THE PREDOMINANT P-TYPE BEFORE WET-BULB PROCESSES AND DYNAMIC COOLING FORCE MORE OF A SLEET/SNOW SCENARIO FROM WEST TO EAST BY SUNDAY AFTERNOON. BUFKIT SOUNDING AT ROSWELL KEEPS JUST ENOUGH OF A WARM NOSE AROUND +2C ABOVE THE SURFACE AND THAT ARGUES FOR MORE SLEET THAN SNOW. THE THREAT FOR FREEZING RAIN WILL PERSIST LONGEST ACROSS THE FAR SOUTHEAST. OPTED TO UPGRADE THE WATCH TO A WARNING FOR THE SAN JUAN MOUNTAINS WITH ADVISORIES FOR THE JEMEZ MOUNTAINS AND NW HIGHLANDS. ALTHOUGH WE WILL START THE HIGHLIGHTS AT MIDNIGHT...FEEL THE BEST COVERAGE OF SNOW ACROSS NC/NW AREAS WILL HOLD OFF UNTIL JUST BEFORE DAYBREAK SUNDAY. STEEPENING LAPSE RATES AND MID-LEVEL FLOW VEERING WEST-NORTHWEST BY THE AFTERNOON WILL GREATLY INCREASE UPSLOPE SNOW POTENTIAL INCLUDING THUNDERSNOW. WILL BE VERY CONVECTIVE PATTERN OVER THE CENTRAL AND NORTH TOMORROW AFTERNOON. ALSO POSTED ADVISORIES FOR THE SOUTHEAST. A LATER SHIFT MAY NEED TO EXPAND THOSE FARTHER NORTH AND WEST BUT FEEL AREAS ALONG/SOUTHEAST OF A CLOVIS TO ROSWELL LINE WILL SEE THE GREATEST IMPACT. BRIEF PERIOD OF SHORT-WAVE RIDGING LATE MONDAY AFTERNOON INTO MONDAY NIGHT...BEFORE WIDESPREAD PRECIP RETURNS TO THE FOUR CORNERS AND OUR NORTHWEST ZONES TOWARD DAYBREAK TUESDAY AHEAD OF YET ANOTHER IMPRESSIVE SHORT- WAVE TROUGH. THIS EARLY WEEK SYSTEM IS TRENDING FARTHER SOUTH...AND WILL BE MUCH COLDER THAN TOMORROW/S SYSTEM. 700 MB TEMPS FORECAST TO DROP TO AROUND -4C TO -6C TOMORROW...WHILE THEY CRASH TO -8C TO -10C BY TUE NIGHT. AND IF A CLOSED MID-LEVEL CIRCULATION CAN MANAGE TO CROSS CENTRAL AREAS OF THE STATE PER THE 12Z ECMWF...THEN COULD BE VERY GOOD SNOW EVENT. BETWEEN SYSTEMS WED...THEN WE AWAIT FOR THIRD SYSTEM BY WEEK/S END. THIS ONE IS TRENDING EVEN FARTHER SOUTH AND WEST...SO IMPACT PERHAPS NOT AS SIGNIFICANT AS EARLIER THOUGHT. KJ .AVIATION... SHALLOW BACK DOOR FRONT CURRENTLY STATIONARY ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAINS. STUBBORN WIDESPREAD STRATUS CLOUDS...FOG AND SOME DRIZZLE OR LIGHT SNOW IN THE WAKE OF THE FRONT WILL PERSIST THROUGH THE EVENING AND OVERNIGHT HOURS...ESPECIALLY EAST OF THE SANGRE DE CRISTO MOUNTAINS SOUTH TO INTERSTATE 40 AND TO THE TX BORDER. EXPECT LIFR TO IFR CIGS AND VISIBILITIES FROM KRTN TO KLVS TO KCQC AND POSSIBLY AS FAR EAST AS KTCC. CLOSER TO THE TX BORDER AND SOUTH TOWARDS KROW AND KCVS MVFR CONDITIONS ARE MORE LIKELY THROUGH 02Z TO 04Z WITH CONDITIONS MODESTLY IMPROVING THEREAFTER. ADDITIONALLY...GAP WINDS INTO THE CENTRAL VALLEY WILL CONTINUE... STRENGTHENING BETWEEN 00Z AND 03Z AND PERSISTING THROUGH 12Z... AFFECTING KABQ AND KSAF WITH GUSTS TO 30 KT POSSIBLE. WEST OF THE CENTRAL MOUNTAINS...EXPECT VFR CONDITIONS THROUGH AROUND 06Z...WITH PRECIPITATION DEVELOPING OVER THE NORTHERN AND WESTERN HIGH TERRAIN BY 12Z. PRECIPITATION WILL INCREASE IN COVERAGE DURING THE DAY ON SUNDAY WITH SNOW...SOME LOWER ELEVATION RAIN...ISOLATED THUNDERSTORMS CENTRAL AREAS...AND A RAIN SNOW MIX OR EVEN SOME SLEET OR FREEZING RAIN ACROSS THE SOUTHEAST. NEXT AVIATION DISCUSSION SCHEDULED FOR 10Z. 05 .FIRE WEATHER... AN ACTIVE WEATHER PATTERN WILL PERSIST THROUGH THE WEEK...RESULTING IN PERIODS OF WETTING PRECIPITATION. LOW CLOUDS AND FOG THAT DEVELOPED IN THE WAKE OF A BACK DOOR COLD FRONT ACROSS MUCH OF THE EASTERN ZONES WILL PERSIST OVERNIGHT...ESPECIALLY FROM THE EAST SLOPES OF THE CENTRAL MOUNTAIN TO THE HIGHLANDS. DESPITE THE SHALLOW COLD AIR NOTED IN THE TUCUMCARI PROFILER...THE EAST TO WEST GRADIENT IS EXPECTED TO BE SUFFICIENT TO SUPPORT A GAP EVENT INTO THE CENTRAL VALLEY THIS EVENING AND OVERNIGHT. SHORTWAVE UPPER LEVEL RIDGING IS CURRENTLY CROSSING THE STATE ACCOMPANIED BY SOME HIGH CLOUDS. THIS UPPER RIDGE WILL MOVE EAST OF NEW MEXICO BY EARLY SUNDAY AS CHANCES FOR PRECIPITATION INCREASE ACROSS MUCH OF THE STATE IN ADVANCE OF AN UPPER LEVEL TROUGH CURRENTLY DEEPENING OVER SOUTHERN CALIFORNIA. SUNDAY WILL SEE A VARIETY OF PRECIPITATION ASSOCIATED WITH THIS NEXT SYSTEM. SNOW WILL FIRST DEVELOP OVER THE NORTHERN AND WESTERN HIGH TERRAIN. ACROSS THE SOUTHEAST PLAINS...MOIST SOUTHEAST FLOW AT THE SURFACE WITH COLD SURFACE TEMPS AND A WARMER LAYER ALOFT IN THE MODEL SOUNDINGS INDICATE THAT FREEZING RAIN OR SLEET IS POSSIBLE. COVERAGE INCREASES DURING THE DAY AND ISOLATED THUNDERSTORMS ARE POSSIBLE AS WELL. VENTILATION WILL BE GOOD TO EXCELLENT MOST AREAS...WITH SOME POOR TO FAIR VALUES SOUTH CENTRAL AND EAST. PRECIPITATION ENDS FROM WEST TO EAST ON MONDAY...WITH LINGERING SNOW OVER THE NORTHERN HIGH TERRAIN. TEMPERATURES REBOUND ALL AREAS BUT DRAMATICALLY IN THE EAST. NORTHWEST FLOW MOVES IN BEHIND THE EXITING TROUGH AND SURFACE WINDS WILL BE STRONGEST OVER AND EAST OF THE CENTRAL HIGH TERRAIN...FAVORING THE EAST CENTRAL HIGHLANDS AND PLAINS. RH DECREASES ACROSS THE EAST IN RESPONSE...WITH MIN VALUES NEAR 20 PERCENT IN SOME EASTERN REGIONS. VENTILATION GOOD TO EXCELLENT ALL AREAS. THE NEXT SYSTEM DEEPENS OVER THE GREAT BASIN EARLY TUESDAY WITH ANOTHER ROUND OF PRECIPITATION AND COLDER TEMPERATURES TUESDAY AND WEDNESDAY. VENTILATION TO BE VERY GOOD TO EXCELLENT TUESDAY AND DECREASING ON WEDNESDAY WITH POOR VALUES WEST AND GOOD TO VERY GOOD EAST. EXTENDED MODEL GUIDANCE DEPICTS YET ANOTHER UPPER LOW LATE IN THE ...CLOSING OFF NEAR SOUTHERN CALIFORNIA ON THURSDAY AND CROSSING OVER OR SOUTH OF NEW MEXICO ON FRIDAY. 05 && .PRELIMINARY POINT TEMPS/POPS UPDATE... FARMINGTON...................... 30 42 31 47 / 30 70 40 20 DULCE........................... 22 38 24 43 / 60 90 60 30 CUBA............................ 23 38 27 44 / 30 70 50 30 GALLUP.......................... 26 42 25 47 / 20 60 40 20 EL MORRO........................ 24 40 25 42 / 10 70 40 20 GRANTS.......................... 27 42 29 43 / 10 60 40 10 QUEMADO......................... 26 45 26 46 / 10 50 30 5 GLENWOOD........................ 33 50 22 53 / 10 30 10 0 CHAMA........................... 18 32 22 37 / 50 100 70 30 LOS ALAMOS...................... 21 37 30 43 / 10 60 60 20 PECOS........................... 18 36 29 42 / 5 60 50 20 CERRO/QUESTA.................... 16 36 20 41 / 10 60 50 20 RED RIVER....................... 16 32 20 35 / 20 60 60 20 ANGEL FIRE...................... 12 33 23 37 / 10 50 60 20 TAOS............................ 17 38 27 43 / 10 50 40 10 MORA............................ 15 38 28 44 / 10 50 30 10 ESPANOLA........................ 23 40 26 50 / 5 40 40 10 SANTA FE........................ 20 38 30 43 / 5 60 70 20 SANTA FE AIRPORT................ 24 41 28 47 / 5 50 60 10 ALBUQUERQUE FOOTHILLS........... 26 43 33 51 / 5 40 60 5 ALBUQUERQUE HEIGHTS............. 28 46 33 52 / 5 30 50 5 ALBUQUERQUE VALLEY.............. 25 47 31 54 / 5 30 50 5 ALBUQUERQUE WEST MESA........... 29 46 32 53 / 5 40 50 5 LOS LUNAS....................... 28 48 28 55 / 5 30 40 0 RIO RANCHO...................... 28 45 32 52 / 5 40 60 5 SOCORRO......................... 32 48 31 60 / 5 30 30 0 SANDIA PARK/CEDAR CREST......... 20 43 28 48 / 10 60 70 20 TIJERAS......................... 22 45 29 52 / 5 50 60 10 MORIARTY/ESTANCIA............... 15 40 29 47 / 5 40 30 10 CLINES CORNERS.................. 14 39 28 44 / 5 50 40 10 GRAN QUIVIRA.................... 19 40 28 50 / 5 40 30 5 CARRIZOZO....................... 27 43 27 54 / 5 30 20 5 RUIDOSO......................... 18 39 27 49 / 10 70 40 5 CAPULIN......................... 11 38 23 46 / 5 10 10 5 RATON........................... 12 43 25 53 / 5 10 10 0 SPRINGER........................ 15 45 29 53 / 5 20 10 0 LAS VEGAS....................... 14 42 28 50 / 5 30 20 5 CLAYTON......................... 13 35 27 52 / 5 10 5 5 ROY............................. 14 35 27 53 / 5 20 10 0 CONCHAS......................... 19 37 32 59 / 5 50 10 0 SANTA ROSA...................... 19 39 32 58 / 5 50 10 0 TUCUMCARI....................... 18 36 30 59 / 5 50 10 0 CLOVIS.......................... 20 30 26 58 / 5 60 20 0 PORTALES........................ 19 30 28 59 / 5 60 20 0 FORT SUMNER..................... 22 37 29 64 / 5 60 10 0 ROSWELL......................... 26 36 29 66 / 5 60 10 0 PICACHO......................... 24 42 30 60 / 5 60 10 0 ELK............................. 22 43 30 54 / 10 60 20 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 5 AM TO 11 PM MST SUNDAY FOR THE FOLLOWING ZONES...NMZ534>538-540. WINTER STORM WARNING UNTIL 11 AM MST MONDAY FOR THE FOLLOWING ZONES...NMZ510. WINTER WEATHER ADVISORY UNTIL 11 AM MST MONDAY FOR THE FOLLOWING ZONES...NMZ503-504-511. && GUYER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 534 AM MST SAT FEB 11 2012 NMZ501>540-121300- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 534 AM MST SAT FEB 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT FREEZING FOG LIFTING THIS MORNING OVER THE NORTHEAST PLAINS WILL GIVE WAY TO DEVELOPING SNOW SHOWERS THROUGH THE DAY. SNOW SHOWER COVERAGE WILL SHIFT TO THE NORTHERN MOUNTAINS AND ADJACENT HIGHLANDS TONIGHT AND EXPAND TO THE CONTINENTAL DIVIDE AND SUMMITS OF THE CENTRAL AND SOUTHERN MOUNTAINS BEFORE SUNDAY MORNING. EASTERLY WINDS THROUGH CENTRAL MOUNTAIN CHAIN GAPS WILL GUST TO 40 MPH...LOCALLY HIGHER...OVER THE RIO GRANDE VALLEY OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SNOW WILL INTENSIFY OVER THE SAN JUAN AND JEMEZ MOUNTAINS AND ADJACENT WESTERN HIGHLANDS DURING THE DAY ON SUNDAY WITH SNOW COVERAGE BECOMING WIDESPREAD SUNDAY NIGHT. FREEZING RAIN MAY BE MIXED WITH SNOW SOUTHEAST OF A LINE FROM RUIDOSO TO TUCUMCARI. SNOW SHOWERS WILL TAPER OFF FOR ALL BUT THE NORTHWEST EARLY MONDAY. SHOWERS REDEVELOPING OVER THE WEST AND NORTH TUESDAY WILL EXPAND COVERAGE ACROSS THE CENTRAL MOUNTAINS AND INTO THE NORTHEAST PLAINS TUESDAY NIGHT...WITH DAYTIME RAINS AND NIGHTTIME SNOWS CONTINUING THROUGH FRIDAY...AND A LONG STRETCH OF HIGH COUNTRY SNOW THROUGH THE END OF THE WORK WEEK. ACCUMULATIONS OVER TIME WILL BECOME SIGNIFICANT THROUGH THE WORK WEEK. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. SHY
4 heavy snow. Local standard time, as filed.
Nearly 7 inches of new snow fell around Dulce.
Between 6 and 11 inches of snow fell across the San Juan Mountains. The greatest amount was 11 inches at the Chamita SNOTEL.
The northern Sangre de Cristo Mountains received up to one foot of fresh snow.
Approximately 4 to 5 inches of snow fell across the lower Chama River Valley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357012, 357013, 357014, 357015.